UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 64

of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'

64
TI
Endothelin-1 and 5-fluorouracil-induced cardiotoxicity.
AU
Porta C, Moroni M, Ferrari S, Nastasi G
SO
Neoplasma. 1998;45(2):81-2.
 
Cardiotoxicity is an uncommon side-effect of 5-FU-based chemotherapy. Coronary artery vasospasms have been postulated to be involved in the pathogenesis of this rare but serious problem. We found high plasma levels of ET-1, a potent natural vasoconstrictor, in two patients who experienced two of the commonest clinical manifestations of 5-FU-induced cardiac toxicity--i.e., angina pectoris and chronic heart failure. We, therefore, propose ET-1 as the ultimate mediator of this toxicity, even though the mechanism of ET-1 increase in peripheral venous blood is still unknown. Finally, another important question still remains unresolved: is the release of ET-1 from normal coronary endothelial cells the prime cause or simply the consequence of 5-FU-related cardiotoxicity?
AD
Department of Internal Medicine and Medical Therapy, University of Pavia, Italy.
PMID